MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/32MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM CANNULATED SCREW SHORT THREAD/32MM; SCREW, FIXATION, BONE
Model Number 207.632
Medical Device Problem Codes Break (1069); Device Operates Differently Than Expected (2913); Unintended Movement (3026)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device malfunctioned intra-operatively and was not implanted / explanted date returned to manufacturer without a lot number, the device history record review and the investigation could not be completed; no conclusion could be drawn, as no product was not returned and no lot number was provided.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Code (b)(4) used for: the surgeon had to expand the original incision to remove the 4.0 cannulated screw out and had to scope the area to remove the coil like metal fragments which were later discovered to be the threads from the 4.0 cannulated screws to have uncoiled.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an initial repair of an ankle fracture, one (1) 4.0mm cannulated short threaded screw would not hold on to the bone very well and was later discovered to be caused by the uncoiling of threads on the cannulated screw.The plan during the surgery was to repair the ankle fracture using multiple unknown screws with multiple unknown screws in the fibula and implanting two (2) 4.0mm cannulated short threaded screws in the subchondral bone of the distal tibia from the anterior to posterior position.The surgeon pre-drilled for both these 4.0 cannulated screws and one of them was implanted without any complications.The surgeon had not drilled deep enough for the second 4.0 cannulated screw and while inserting it into the drilled hole, the screw did not thread well into the bone.In an intra-operative x-ray, the surgeon observed small coil like metal deep inside the bone and was not sure what it was.The surgeon had to expand the original incision to remove the 4.0 cannulated screw out and had to scope the area to remove the coil like metal fragments which were later discovered to be the threads from the 4.0 cannulated screws to have uncoiled.Since the fragments of the threads were deep inside the hole, the surgeon had difficulty removing these fragments, but in the end successfully recovered all fragments.This caused about thirty to forty-five (30-45) minutes of delay in the surgery, and the patient had to be paralyzed to complete the surgery, most likely due to the anesthesia wearing off.The surgery was completed successfully in the end, without introducing the second 4.0 cannulated screw.The patient was reported to be in stable condition.This complaint involves one (1) device.Concomitant devices reported: 4.0mm cannulated screw short thread/32mm (part# 207.632, lot# unknown, quantity# 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.A product development investigation was performed for the subject device.The device (part# 207.632, lot unknown, mfg unknown) was received with the threads completely peeled off the shaft of the screw.The complaint condition was visually confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the devices were returned broken a dhr review could not be performed as the lot numbers is unknown.A material check was performed and the chemical composition fits with in the specification called out in the drawings and the material specification drawing(s) was reviewed; dimensional analysis was completed, the cannulation at the distal tip near the break, measured 1.36 mm and 1.38 mm at the proximal end.Both are within specification of 1.35 to 1.45 mm, based on drawings.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The complaint condition is unconfirmed as the device was received broken.A device inspection, material analysis, dimensional analysis and drawing review were performed as part of this investigation.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as being inserted into dense bone without a properly sized pilot hole or tapping).No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.

Brand Name
4.0MM CANNULATED SCREW SHORT THREAD/32MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7268448
Report Number2939274-2018-50613
Device Sequence Number1823277
Product Code HWC
UDI-Device Identifier10886982148209
UDI-Public(01)10886982148209(10)LOTNUMBERUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K963192
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number207.632
Device Catalogue Number207.632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2018
Initial Date Received by Manufacturer 01/22/2018
Supplement Date Received by Manufacturer03/19/2018
Initial Report FDA Received Date02/13/2018
Supplement Report FDA Received Date03/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR